Alert archive / Virginia / Frost Advisories in 2012
Frost Advisory 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this frost advisory at Apr 27, 2012, 4:12 PM EDT for Bath County, Virginia. It took effect at Apr 28, 2012, 4:00 AM EDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2012, 4:12 PM EDT (20:12 UTC)
- In effect from
- Apr 28, 2012, 4:00 AM EDT
- Expired
- Apr 28, 2012, 6:21 AM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
County Bath County, VA
The radar
The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
178 WWUS71 KRNK 272012 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 412 PM EDT FRI APR 27 2012 ...FROST POSSIBLE ACROSS PORTIONS OF GREENBRIER AND BATH COUNTIES... .TEMPERATURES ARE EXPECTED TO FALL INTO THE LOW TO MID 30S TONIGHT ACROSS PORTIONS OF GREENBRIER AND BATH COUNTIES. THESE COOL TEMPERATURES...WHEN COMBINED WITH LIGHT WINDS AND PARTLY CLOUDY SKIES...MAY RESULT IN PATCHY FROST...ESPECIALLY IN VALLEYS AND DRAINAGES ACROSS THESE COUNTIES. TEMPERATURES ARE EXPECTED TO REBOUND QUICKLY AFTER SUNRISE. VAZ020-WVZ045-280415- /O.NEW.KRNK.FR.Y.0007.120428T0800Z-120428T1300Z/ BATH-GREENBRIER- INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD... DUO...RAINELLE 412 PM EDT FRI APR 27 2012 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY. * LOCATIONS...VALLEYS AND DRAINAGES OF GREENBRIER AND BATH COUNTIES. * TEMPERATURES...LOW TO MID 30S. * TIMING... 4 AM TO 9 AM SATURDAY. * IMPACTS...SENSITIVE PLANTS AND VEGETATION COULD BE DAMAGED OR KILLED BY FROST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
2 follow-up statements
925 WWUS71 KRNK 280134 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 934 PM EDT FRI APR 27 2012 ...FROST POSSIBLE ACROSS PORTIONS OF GREENBRIER AND BATH COUNTIES... .TEMPERATURES ARE EXPECTED TO FALL INTO THE MID TO UPPER 30S...WITH ISOLATED LOWER 30S IN PROTECTED. THESE COOL TEMPERATURES...WHEN COMBINED WITH LIGHT WINDS AND PARTLY CLOUDY SKIES...MAY RESULT IN PATCHY FROST...ESPECIALLY IN VALLEYS AND DRAINAGES ACROSS THESE COUNTIES. TEMPERATURES ARE EXPECTED TO REBOUND QUICKLY AFTER SUNRISE. VAZ020-WVZ045-281300- /O.CON.KRNK.FR.Y.0007.120428T0800Z-120428T1300Z/ BATH-GREENBRIER- INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD... DUO...RAINELLE 934 PM EDT FRI APR 27 2012 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY... * LOCATIONS...VALLEYS AND DRAINAGES OF GREENBRIER AND BATH COUNTIES. * TEMPERATURES...LOW TO MID 30S. * TIMING... 4 AM TO 9 AM SATURDAY. * IMPACTS...SENSITIVE PLANTS AND VEGETATION COULD BE DAMAGED OR KILLED BY FROST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
924 WWUS71 KRNK 281021 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 621 AM EDT SAT APR 28 2012 VAZ020-WVZ045-281130- /O.CAN.KRNK.FR.Y.0007.000000T0000Z-120428T1300Z/ BATH-GREENBRIER- INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD... DUO...RAINELLE 621 AM EDT SAT APR 28 2012 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE FROST ADVISORY. FROST FORMATION IS NOT LIKELY AS CLOUDS HAVE KEPT TEMPERATURES IN THE UPPER 30S TO LOWER 40S THIS MORNING. THEREFORE...THE FROST ADVISORY IS CANCELLED. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Apr 27, 10:23 AM EDT, 5 hours 49 minutes earlier.
Area forecast discussion, Apr 27, 10:23 AM EDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1023 AM EDT FRI APR 27 2012 .SYNOPSIS... HIGH PRESSURE BUILDS IN FROM THE NORTHWEST TODAY THEN SHIFTS OFF THE MID ATLANTIC COAST SATURDAY. A WARM FRONT WILL LIFT BACK INTO THE AREA ON SATURDAY...AND REMAIN IN THE VICINITY OF VIRGINA AND NORTH CAROLINA THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1015 AM EDT FRIDAY... TODAY WILL BE A CHANCE TO DRY OUT AFTER YESTERDAYS WIDESPREAD HEAVY RAINFALL. PERHAPS A LITTLE MORE CLOUD COVER OUT THERE THIS MORNING THAN WAS INDICATED IN THE FORECAST...SO UPDATED WORDING IN THE FORECAST FOR SOME AREAS BASED ON THAT. OTHERWISE...THE EARLY MORNING FORECAST PACKAGE APPEARS TO BE IN GOOD SHAPE. AS OF 715 AM EDT FRIDAY... CLOUDS EXPECTED TO SCATTER OUT THIS MORNING ACROSS THE MTNS...THEN BE ON THE INCREASE AGAIN LATE IN THE DAY OF THE HIGH LEVEL TYPE. NO MAJOR CHANGES TO THE PREVIOUS FORECAST. KEPT TEMPS CLOSE TO MOS WITH AROUND 60 NW TO LOW TO MID 70S SOUTH. TONIGHT...CLOUDS SHOULD INCREASE AGAIN AS WE SEE THE FLOW TURN MORE SOUTH IN THE LOW LVLS. DIFFERENCE OF OPINION IN THE MODELS LEADS TO KEEPING THE OVERALL FORECAST SIMILAR TO THE PREVIOUS WITH SLIGHT CHANCE OF SHOWERS ARRIVING AFTER MIDNIGHT...WITH SOME LIFT SEEN MOVING ACROSS. EVEN WITH CLOUDS INCREASING...DEWPOINTS SHOULD BE IN THE 30S NORTH...THEN WITH ANY LIGHT PRECIP...EVAP COOLING MAY DROP TEMPS TOWARD THE UPPER 30S IN THE NW CWA AROUND LEWISBURG/HOT SPRINGS...WHILE THE SRN TIER OF THE FORECAST AREA ONLY DIPS TO AROUND 50. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 345 AM EDT FRIDAY... MADE SOME MINOR CHANGES TO THE FORECAST. STILL LOOKS LIKE SATURDAY WILL BE WEDGED IN OUT EAST AS RAINFALL MOVES NORTHEAST AHEAD OF THE WARM FRONT. THIS PATTERN SUGGEST SOME DOWNSLOPE WARMING OVER THE MTN EMPIRE OF SW VA INTO SRN WV...WITH SOME CLEARING POSSIBLE. WENT CLOSER TO THE MET/LOCAL MOS ON TEMPS...WITH LOWER 60S NORTHEAST TO MID 70S FAR SW VA. AGAIN OVERALL FORECAST CONFIDENCE IS SOMEWHAT LOW GIVEN EXTENT OF PRECIP AND LOCATIONS OF FRONT. OVERALL KEPT POPS IN THE CHANCE RANGE WITH BEST LIFT ACROSS THE NRN CWA. WITH THE UPPER FLOW STAYING MAINLY WEST THROUGH THE WEEKEND...THE TIMING OF INDIVIDUAL WAVES ALONG THE FRONT AND FRONTAL POSITION LEADS TO OFF AND ON AGAIN CHANCES OF SHOWERS OR THUNDERSTORMS. MODELS VARY ON LOCATION AND WILL KEEP POPS SAT NIGHT-SUN IN THE CHANCE RANGE. COULD SEE ANOTHER MCS SHIFT ACROSS THE AREA SAT NIGHT-SUN. ONE CHANGE WAS TO INCREASE TEMPS IN THE SOUTHERN FORECAST AREA SUNDAY AS MOST OF THE CLOUD COVER WILL BE NORTH OF THE VA/NC BORDER...BUT STILL KEPT HIGHS BELOW GUIDANCE. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 330 PM EDT THURSDAY SURFACE FRONT TO BISECT REGION PER ZONAL UPPER LEVEL FLOW ALOFT. SURFACE RIDGE EXPECTED TO BUILD OVER THE SOUTHEAST STATES...CENTER NEAR GEORGIA. THIS WILL KEEP FRONT PINNED ALONG NRN PERIPHERY OF THE HIGH...WITH DAILY THREAT OF SHRA/TSRA VCNTY OF THE FRONTAL BOUNDARY...ORGANIZED TSTM DEVELOPMENT DEPENDENT ON TIMING OF UPPER LEVEL DISTURBANCES THAT WILL PASS QUICKLY FROM WEST TO EAST WITHIN THE FAST FLOW ALOFT. TIMING OF THESE WAVES REMAINS IN QUESTION YIELDING A LOW CONFIDENCE FORECAST...OTHER THAN TO SAY THERE WILL BE A DAILY THREAT OF SHRA/TSRA. THE RESULT IS THE USE OF A LARGE PAINT BRUSH WITH RESPECT TO POPS. TEMPS COULD EASILY BE PLUS/MINUS 10 DEGREES FROM CURRENT FCST PENDING WHICH SIDE OF THE FRONT WE ARE ON AT THE TIME. THE STRONGER THE RIDGE BUILDS IN THE SOUTHEAST...THE FARTHER NORTH THE SURFACE FRONT WILL GET PUSHED...SO BY MID WEEK THINK TEMPERATURES SHOULD CLIMB WELL ABOVE NORMAL. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... AS OF 720 AM EDT FRIDAY... LINGERING MVFR CIGS OVER THE MTNS OF NC INTO SE WV...SHOULD SCOUR OUT MID MORNING. ANTICIPATE NW WINDS OF 5 TO 15 KNOTS TO BECOME NORTH AND NORTHEAST THIS AFTERNOON AND WEAKEN. TONIGHT..MODELS SHOWING CLOUD COVER INCREASING AND LOWERING BUT EXPECT CIGS TO STAY VFR. A FEW SHOWERS ARE POSSIBLE AS WELL...BUT THEY SHOULD NOT IMPACT TERMINALS UNTIL SAT. FRONTAL BOUNDARY WILL BE HANGING CLOSE ENOUGH TO THE AREA THIS WEEKEND TO PROVIDE PERIODS OF SUB VFR WX...WITH THE BEST CHANCE OCCURRING SATURDAY. COULD SEE SOME IFR CIGS ACROSS THE BLUE RIDGE IMPACTING ROA/BCB WITH SE FLOW. THE FRONT SHOULD DROP SOUTH AGAIN MONDAY WHILE ANOTHER HIGH PRESSURE WEDGES IN...AND COULD STILL BRING SOME SUB VFR CIGS...ESPECIALLY EAST OF THE MTNS. && .HYDROLOGY... STILL GETTING SOME REPORTS OF MINOR FLOODING IN SRN MERCER/ERN TAZEWELL COUNTY...WHILE THE BLUESTONE RIVER FROM SPANISHBURG IN MERCER COUNTY NORTH INTO SUMMERS COUNTY AROUND PIPESTEM REMAINS ABOVE FLOOD STAGE. THE STAGE IN SPANISHBURG IS ABOVE MODERATE...WHICH WILL BE IMPACTING HIGHWAY 19 SOUTH OF SPANISHBURG. NO RAIN IS EXPECTED INTO THIS EVENING...SO RIVERS AND STREAM SHOULD FALL BELOW BANKFULL BY MIDDAY/EARLY AFTERNOON TODAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF/WP NEAR TERM...NF/WP SHORT TERM...WP LONG TERM...PM AVIATION...AMS/NF/WP HYDROLOGY...
Hazardous weather outlook, Apr 27, 4:05 PM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 405 PM EDT FRI APR 27 2012 VAZ007-009>019-022>024-WVZ042>044-282015- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS- MONROE- 405 PM EDT FRI APR 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ032>035-043>047-058-059-282015- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 405 PM EDT FRI APR 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE DURING SATURDAY EVENING... PRODUCING GUSTY WINDS AND PERIODS OF HEAVY RAIN. HEAVY RAIN MAY CAUSE LOCALIZED MINOR FLOODING ACROSS AREAS THAT RECEIVED HEAVY RAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ020-WVZ045-282015- BATH-GREENBRIER- 405 PM EDT FRI APR 27 2012 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FROST ADVISORY FROM 4AM TO 9AM SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FROST ADVISORY FROM 4AM TO 9AM SATURDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE DURING SATURDAY EVENING... PRODUCING GUSTY WINDS AND PERIODS OF HEAVY RAIN. HEAVY RAIN MAY CAUSE LOCALIZED MINOR FLOODING ACROSS AREAS THAT RECEIVED HEAVY RAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 27, 10:51 AM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1051 AM EDT FRI APR 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL ABBS VALLEY 37.24N 81.45W
04/26/2012 E1.00 INCH TAZEWELL VA 911 CALL CENTER
DISPATCHER AT 911 CENTER REPORTED QUARTER SIZE HAIL AT
HER HOUSE IN ABBS VALLEY
&&
EVENT NUMBER RNK1200104
SKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 12:31 AM EDT | Areal Flood Warning | RNK | Mercer, Summers | 18 hr |
| Apr 27, 6:44 AM EDT | Areal Flood Advisory | RNK | Mercer | 3 hr |
| Apr 27, 9:32 AM EDT | Areal Flood Advisory | RNK | Mercer | 3 hr |
| Apr 26, 8:22 PM EDT | Special Weather Statement | RNK | Bland, Pulaski | 53 min |
| Apr 26, 9:17 PM EDT | Special Weather Statement | RNK | Bland, Pulaski | 58 min |
| Apr 27, 12:46 AM EDT | Areal Flood Warning | RNK | Bland, Tazewell | 6 hr |
Nearby
Frost Advisories in Virginia, 2012Frost Advisories in West Virginia, 2012Every frost advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.